side effects of tamoxifen

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Dec 2004
Total Posts : 4
   Posted 12/5/2004 10:55 AM (GMT -6)   
hi there i am new on these boards and need some advice about tamoxifen as i am suffering from pains in my joints and i have been told they will settle down.  Is they anyone else out there that is suffering like me. confused sheldon x

Post Edited (sheldon) : 12/5/2004 8:59:18 AM (GMT-7)

Veteran Member

Date Joined Jul 2003
Total Posts : 2921
   Posted 12/5/2004 12:46 PM (GMT -6)   
Hi, Welcome to Healingwell. Tamoxifen is one of those drugs that has many good results but some bad effects, sometimes. There are several women here who have taken it without problems, then there are women who have had problems. Joint pain is not something I have heard a lot about with it. Taxol and Taxetere sp? seem to have joint pain. I have heard of heart problems, which is listed as a possible side effect as being about the worst. Depression can be a problem for some and of course the hot flashes. I quit taking it after about six months because my dr gave me the option and the hot flashes were horrid. My daughter had depression problems and quit taking it. I hope you get some more answers and they can help you. Mary K.

Veteran Member

Date Joined Jul 2003
Total Posts : 1106
   Posted 12/5/2004 1:28 PM (GMT -6)   
Hi Sheldon, Welcome to a great place to talk and get info. I have been on tamoxifen for 4 1/2 years now. I actually did stop taking it last year for about 4 mo. as it has caused me joint pain and I know I have found others, on researching, that also have this problem. I only went back on it because of the obvious reason, to help prevent a recurrance. I do have arthritus, so I thought that maybe that was causing the pain, but when I stopped it I noticed a slight improvement. I asked my onc and he didn't seem to have much knowledge or experience with it causeing joint pain, but I know it does from my own experience/research. It is up to you what you do, and I would talk to your Dr about this. Depending on how much you can stand it and what your prognosis is with the b/c, you need to decide for yourself. I just decided that I would live with a little more pain for a while to try to limit my chances of the bc showing up again. I caught my cancer early, so my prognsis is good, but one never really knows for sure. Anyway, just wanted to let you know it is not all "in your head". It can and does cause joint pain whether your Dr knows it or not. =) Hope you do ok, and stay with us. L&H, Gail
 It's only when we truly know and understand that we have a limited time on earth -- and that we have no way of knowing when our time is up, we will then begin to live each day to the fullest, as if it was the only one we had.   Elisabeth Kubler Ross

Regular Member

Date Joined Sep 2004
Total Posts : 141
   Posted 12/5/2004 4:07 PM (GMT -6)   


I took Tamoxifen for 5 years - had some joint pain not too bad.  The worst was the hot flashes and I gained 20 pounds.  Onc gave me Effexor for hot flashes - I was estrogen positive so cannot take hormones so they give me antidepressants - It caused my blood pressure to rise so now I'm on Prozac.  It made the hot flashes go away and helped me sleep at night.  Now I'm on Letrozole (Femara) and it causes really bad joint pain!   My knees feel like the knees of an 85 year old woman...HAHA.  I go to onc Tuesday for port flushing and blood work - am going to find out what to do about the joint pain!  Hope he has an answer I can live with...not tell me I have to live with the joint pain for five years.  Of course, that's better than cancer, so what do you do?

Welcome to the board!  You will get lots of support and answers to questions.  Some times I read things here that answer questions I haven't asked but have been worrying about.

Hope that helps...

Teresa King

Jeremiah 29:11 - "For I know the plans I have for you," declares the Lord, "plans to prosper you and not to harm you, plans to give you hope and a future."


Veteran Member

Date Joined Jul 2003
Total Posts : 892
   Posted 12/6/2004 4:47 PM (GMT -6)   
Joint pain is definitely a side effect. Another I'd watch for is thickening of the endometrial lining. That can only be measured by internal and external u/s's. I had those every 6 mos while on tamoxifen. Tamoxifen is a very good drug, but you need to evaluate personally whether it is the right drug for you. There are other effective drugs besides tamoxifen, so don't be disheartened if down the road aways, you decide you may need a different hormonal to keep fighting the battle. Hope this helps, Luci
In the depth of winter, I finally learned that within me lay an invincible summer.  Albert Camus

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 11:09 AM (GMT -6)
There are a total of 2,711,060 posts in 298,958 threads.
View Active Threads

Who's Online
This forum has 153522 registered members. Please welcome our newest member, breakfastclub1.
337 Guest(s), 12 Registered Member(s) are currently online.  Details
PeteZa, AzerilA, JNF, Michael_T, RandyJoe, Serfr, ks1905, CoolCat78, MikezUC, Traveler, Tim Tam, Dakato

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer